Pennsylvania, 2014

Damaging Winds in Pennsylvania, May 27, 2014

May 27, 2014 · NWS CTP · 10 events in 7 counties and zones

A low-amplitude mid/upper level trough coupled with moderate instability allowed for thunderstorm development over the higher terrain of central PA during the late morning. Storms encountered a more favorable convective environment as they moved east during the afternoon, becoming more organized near edge of stronger northwesterly flow aloft and deep-layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A low-amplitude mid/upper level trough coupled with moderate instability allowed for thunderstorm development over the higher terrain of central PA during the late morning. Storms encountered a more favorable convective environment as they moved east during the afternoon, becoming more organized near edge of stronger northwesterly flow aloft and deep-layer shear. The storms that intensified to severe levels produced sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 27, 10:14 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 27, 10:14 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1114 AM EDT TUE MAY 27 2014

.SYNOPSIS...
WARM AND MOIST AIR WILL BE FLOWING INTO THE REGION FROM THE
SOUTHWEST TODAY. LOW PRESSURE PASSING THROUGH NEW YORK STATE WILL
PUSH A COLD FRONT DOWN THROUGH THE REGION FROM THE NORTH ON
WEDNESDAY. ANOTHER COLD FRONT WILL DIVE SOUTH ACROSS THE AREA BY
FRIDAY. THUNDERSTORMS AND SHOWERS WILL BE ACROSS THE REGION ON
TUESDAY AND WED. A FEW MORE SHOWERS AND STORMS WILL BE POSSIBLE
THURSDAY INTO FRIDAY NIGHT...AS THE COLD FRONT MOVES SOUTHEAST.
DRY CONDITIONS ARE EXPECTED FOR NEXT WEEKEND. COOLER TEMPERATURES
WILL PREVAIL FOR THE LATER PART OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DEEP LAYER MOISTURE CONTINUES TO INCREASE OVER THE AREA LATE THIS
MORNING...AND IS EXPECTED TO INCREASE TO OVER 1.5" BY 18Z. LOW TO
MID 60 SFC DEWPOINTS OVER THE OHIO VALLEY WILL BE REPLACING
CURRENT READINGS IN THE 50S. FURTHER EAST...THE BIG INCREASE IN
MOISTURE WILL OCCUR DURING THE MIDDAY/EARLY AFTERNOON HOURS.

THE INCREASING MOISTURE AND SURFACE HEATING HAS ALREADY STARTED TO
DESTABLIZE OH AND NW PA...WITH SCATTERED SHOWERS HAVING DEVELOPED
THERE IN THE PAST HOUR. AFTERNOON CAPES ARE EXPECTED TO REACH SEVERAL
HUNDRED J/KG...WITH MODEL MUCAPES EXCEED 1200 J/KG ACROSS
PORTIONS OF CENTRAL PA TODAY). ENVIRONMENTAL WINDS ARELIGHT
UNIDIRECTIONAL FAVORING SMALL BOWING STRUCTURES WITH SOME
STORMS...ALTHOUGH WEAK SPEED SHEAR MEANS THAT MOST CELLS WILL BE
PULSERS. OVERALL LOOKS LIKE A MARGINAL SEVERE WEATHER DAY WITH
SOME LOCALLY GUSTY STORMS AND BRIEF HEAVY RAINERS.

THE THICKENING MID AND HIGH CLOUDS TODAY WILL TRIM THE OTHERWISE
STRONG LATE MAY SFC HEATING...AND DEWPOINTS WILL BE NOTICEABLY
HIGHER. MAX TEMPS WILL RANGE FROM THE LOWER TO MIDDLE 70S NORTH TO
THE LOWER 80S SOUTH AND SOUTHEAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
THE SHOWERS AND SCATTERED STORMS WILL CONTINUE TONIGHT...AND
WEDNESDAY...ESPECIALLY ACROSS THE SOUTHERN HALF...TO TWO THIRDS OF
THE STATE BASED ON AN OPER MODEL/ENSEMBLE BLEND.

A SQUEEZE PLAY WILL ENSUE FOR WEDNESDAY AS A SFC CFRONT SAGS SOUTH
FROM NEW YORK STATE...AND A COOLER...LOW OVERCAST MARINE LAYER
PUSHES WEST TWD THE MTNS OF CENTRAL PA.

HIGH PROBABILITIES EXIST FOR 0.25 INCH BASIN AVERAGE RAINFALL
DURING THE 12 HOUR PERIODS OF TODAY...TONIGHT...AND WEDNESDAY WITH
THE BEST CHANCE APPEARING TO BE ACROSS CENTRAL OR SOUTHERN PENN.

MEAN...TOTAL RAINFALL IN ANY GIVEN LOCATION BY 00Z THURSDAY SHOULD
BE AROUND ONE-HALF OF AN INCH...WITH A FEW LOCATIONS THAT SEE
MULTIPLE STORMS PICKING UP AS MUCH AS 1.5 INCHES. THESE AMOUNTS
WILL BE A DECENT AMOUNT BELOW 6-HOUR FLASH FLOOD GUIDANCE WHICH
AVERAGES GENERALLY BETWEEN 2 AND 2.5 INCHES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
EXPECT MOST OF THU INTO FRIDAY TO BE DRY...BUT WITH ANOTHER COLD
FRONT DROPPING SE...SOME SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE. SITUATION WILL BE SIMILAR TO THIS PAST WEEKEND. CYCLONIC
FLOW AND COLD AIR ALOFT MAY TRIGGER OFF LOW TOP STORMS INTO FRIDAY
EVENING.

LEFT SUNDAY NIGHT INTO MONDAY DRY FOR NOW. A LOT OF SPREAD
IN MODEL SOLUTIONS...EVEN DIFFERENT RUNS OF THE EC MODEL.

HOPE ALL GET OUT AND ENJOY THE NICE MEMORIAL DAY WEATHER.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
SHORTWAVE DROPPING SE ACROSS THE REGION MAY KEEP ISOLATED
SHOWERS/TSTM AROUND THIS MORNING...BUT SHOULD HAVE MINIMAL IMPACT
ON TAFS WITH WIDESPREAD VFR CONDITIONS PERSISTING.

MOISTURE INCREASES FROM W TO E ACROSS THE STATE AS DAY
PROGRESSES...BRINGING INCREASING INSTABILITY WHICH WILL LEAD TO
DEVELOPMENT OF NUMEROUS SHOWERS AND SCATTERED POTENTIALLY STRONG
THUNDERSTORMS - INITIALLY ACROSS THE WEST AFTER 16Z AND A BIT
LATER IN THE EAST FROM EARLY AFTERNOON ONWARD. DID MENTION VCTS IN
TAFS FOR LATER TODAY...AND WILL BE ABLE TO BETTER FOCUS IN ON VERY
SHORT-TERM SHORT-LIVED IMPACTS/REDUCTIONS AT SPECIFIC TERMINALS AS
EVENTS BEGIN TO UNFOLD LATER THIS MORNING INTO THE AFTERNOON.

ACTIVITY WILL DIMINISH THIS EVENING...BUT SCT SHOWERS AND ISO
TSTMS WILL PERSIST. CIG REDUCTIONS LIKELY LATER TONIGHT...WITH
MVFR DECK DEVELOPING IN THE EAST AND IFR LIKELY IN THE WEST.

A SQUEEZE PLAY WILL ENSUE FOR WEDNESDAY AS A SFC COLD FRONT SAGS
SOUTH FROM NEW YORK STATE...AND A COOLER...LOW OVERCAST MARINE
LAYER PUSHES WEST TWD THE MTNS OF CENTRAL PA. THIS WILL BRING
WIDESPREAD REDUCTIONS TO THE REGION WED THROUGH THU NIGHT...BEFORE
IMPROVEMENT ON FRIDAY.

OUTLOOK...
WED...SCT SHOWERS/ISO TSTM NORTH. SHOWERS/TSTMS LIKELY SOUTH.
LOCAL REDUCTIONS WILL BECOME MORE WIDESPREAD FROM THE SE IN THE
AFTERNOON.
THU...WIDESPREAD REDUCTIONS EXPECTED WITH LOW CLOUDS AND DRIZZLE.
FRI-SAT...CIG/VSBY IMPROVING TO MAINLY VFR. SCT SHOWERS/TSTMS
POSS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...DEVOIR/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...MARTIN
AVIATION...RXR
Hazardous weather outlook, May 27, 11:37 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1237 PM EDT TUE MAY 27 2014

PAZ004>006-010>012-017>019-024>028-033>036-045-049-050-056-057-059-
063>066-281645-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-UNION-
SNYDER-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1237 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL MOVE
SOUTHEAST ACROSS THE REGION TODAY...MAINLY THIS AFTERNOON INTO
EARLY THIS EVENING. HIGHLY LOCALIZED LARGE HAIL OF QUARTER-SIZE
IN DIAMETER...AND STRONG WIND GUSTS ARE POSSIBLE. FREQUENT CLOUD
TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE MORE INTENSE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
WEDNESDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE
SOUTH-CENTRAL MOUNTAINS AND LAUREL HIGHLANDS...AS A COLD FRONT
SAGS SOUTH AND WEST ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ037-041-042-046-051>053-058-281645-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
1237 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
WILL MOVE SOUTHEAST ACROSS THE REGION THIS AFTERNOON INTO THIS
EVENING. HIGHLY LOCALIZED LARGE HAIL OF QUARTER-SIZE IN
DIAMETER...AND STRONG WIND GUSTS ARE POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THE MORE INTENSE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
WEDNESDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE
SOUTH-CENTRAL MOUNTAINS AND LAUREL HIGHLANDS...AS A COLD FRONT
SAGS SOUTH AND WEST ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The State College radar (KCCX), 98 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
May 27, 12:19 PM EST
Where
Potter County, 2.14 mi NNE of Coudersport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.800, -78.010

Thunderstorm winds estimated near 60 mph knocked down trees near Coudersport.

Thunderstorm Wind, Clearfield

When
May 27, 12:45 PM EST
Where
Clearfield County, 1.71 mi WSW of Olanta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.910, -78.550

Thunderstorm winds estimated near 60 mph knocked down trees in the far southern portion of Pike Township.

Thunderstorm Wind, Potter

When
May 27, 12:55 PM EST
Where
Potter County, 6.24 mi S of Carter Camp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
41.540, -77.710

Thunderstorm winds estimated near 60 mph knocked down trees along SR144 near Ole Bull State Park.

Thunderstorm Wind, Clearfield

When
May 27, 1:04 PM EST
Where
Clearfield County, 2.09 mi NE of Osceola Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.870, -78.240

Thunderstorm winds estimated near 60 mph knocked down trees near Philipsburg.

Thunderstorm Wind, Lycoming

When
May 27, 2:19 PM EST
Where
Lycoming County, 0.52 mi E of Muncy
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.200, -76.790

Thunderstorm winds estimated near 60 mph knocked down several large limbs in Muncy.

Thunderstorm Wind, Snyder

When
May 27, 2:36 PM EST
Where
Snyder County, 0.69 mi S of Kissimmee
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.790, -77.070

Thunderstorm winds estimated near 60 mph knocked down several large tree limbs near Middleburg.

Thunderstorm Wind, Lycoming

When
May 27, 2:41 PM EST
Where
Lycoming County, Unityville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.230, -76.520

Thunderstorm winds estimated near 60 mph knocked down trees in Unityville.

Thunderstorm Wind, Dauphin

When
May 27, 2:55 PM EST
Where
Dauphin County, 0.53 mi W of Halifax
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.470, -76.930

Thunderstorm winds estimated near 60 mph knocked down multiple trees and utility wires across Halifax Township.

Thunderstorm Wind, Lebanon

When
May 27, 3:35 PM EST
Where
Lebanon County, 1.05 mi W of Richland
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.370, -76.290

A trained spotter measured a thunderstorm wind gust of 61 mph.

Thunderstorm Wind, Lancaster

When
May 27, 3:36 PM EST
Where
Lancaster County, 1.26 mi WNW of Manheim
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.180, -76.420

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along SR72 near Manheim.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508992, 508993, 508994, 508995, 508996, 508997, 508998, 508999, 509000, 509001.